Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 91, NWS Springfield, MO

August 16, 2024Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 16, 2024, 1:38 AM CDT for Webster County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2024, 1:38 AM CDT (06:38 UTC)
Expired
Aug 16, 2024, 7:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Webster County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:15 AM CDTRAIN 3.251 Ene Seymour, MOMesonet station FW9032 Seymour.
Aug 16, 6:15 AM CDTRAIN 3.956 Wsw Duncan, MOMesonet station GW0312 6 NNW Seymour.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2558 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS53 KSGF 160638
FFWSGF
MOC225-161245-
/O.NEW.KSGF.FF.W.0091.240816T0638Z-240816T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
138 AM CDT Fri Aug 16 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Webster County in southwestern Missouri...

* Until 745 AM CDT Friday.

* At 138 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshfield, Rogersville, Seymour, Fordland, Diggins, Duncan and 
  Northview.

This includes the following low water crossings...
  Panther Creek at North Iron Mountain Road, James River at Bell 
  Ford Road, Pomme De Terre River at Greenwood Road, Cantrell Creek 
  at Scott Creek Road and Panther Creek at Highway B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3738 9269 3726 9269 3726 9268 3709 9268
      3713 9306 3727 9306 3727 9307 3738 9307

FLASH FLOOD...RADAR INDICATED

$$

Titus
3 follow-up statements
664 
WGUS73 KSGF 160721
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
221 AM CDT Fri Aug 16 2024

MOC225-161245-
/O.CON.KSGF.FF.W.0091.000000T0000Z-240816T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster MO-
221 AM CDT Fri Aug 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT THIS 
MORNING FOR CENTRAL WEBSTER COUNTY...

At 221 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 6 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Seymour, Fordland, Diggins, Duncan and Northview.

This includes the following low water crossings...
  James River at Bell Ford Road, Panther Creek at Highway B and 
  Panther Creek at North Iron Mountain Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3712 9268 3718 9306 3727 9306 3727 9307
      3735 9269 3726 9269 3726 9268

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Titus
964 
WGUS73 KSGF 161018
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
518 AM CDT Fri Aug 16 2024

MOC225-161245-
/O.CON.KSGF.FF.W.0091.000000T0000Z-240816T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster MO-
518 AM CDT Fri Aug 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT THIS 
MORNING FOR CENTRAL WEBSTER COUNTY...

At 518 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain across the warned area. Between 3 
and 6 inches of rain have fallen. Flooding impacts will continue, 
but no additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Seymour, Fordland, Diggins, Duncan and Northview.

This includes the following low water crossings...
  Panther Creek at Highway B, Panther Creek at North Iron Mountain 
  Road and James River at Bell Ford Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3712 9268 3718 9306 3727 9306 3727 9307
      3735 9269 3726 9269 3726 9268

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Titus
417 
WGUS73 KSGF 161238
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
738 AM CDT Fri Aug 16 2024

MOC225-161248-
/O.EXP.KSGF.FF.W.0091.000000T0000Z-240816T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster MO-
738 AM CDT Fri Aug 16 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 745 AM CDT THIS MORNING FOR 
CENTRAL WEBSTER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3712 9268 3718 9306 3727 9306 3727 9307
      3735 9269 3726 9269 3726 9268

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:42 AM CDT, 56 minutes earlier. Its key messages:

  • Heat index values reaching 100-110 degrees today. Heat Advisory in effect from 12pm-9pm today.
  • Slight (2 out of 5) risk for severe thunderstorms this afternoon through tonight. Damaging wind and large hail are the main severe weather risks (15% SPC risk), with tornadoes being a lower, but nonzero risk (<=2% SPC risk).
  • 40-70% chance for scattered showers and thunderstorms late Friday into early Saturday, with a marginal risk for severe storms.
Area forecast discussion, Aug 16, 12:42 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1242 AM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Heat index values reaching 100-110 degrees today. Heat
  Advisory in effect from 12pm-9pm today.

- Slight (2 out of 5) risk for severe thunderstorms this
  afternoon through tonight. Damaging wind and large hail are
  the main severe weather risks (15% SPC risk), with tornadoes
  being a lower, but nonzero risk (<=2% SPC risk).

- 40-70% chance for scattered showers and thunderstorms late
  Friday into early Saturday, with a marginal risk for severe
  storms.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

The outflow-induced cooler air this morning is quickly
overturning to higher temperatures and dewpoints. As such, the
Heat Advisory is continuing, with some obs along and south of
I-44 already at 100-110 F Heat Index values. The advisory will
be allowed to expire at 9 PM. There are areas north of the
advisory that are hitting advisory criteria, but given the
short-fused nature of the advisory, have not issued to the
north. Please just be wary and cautious of heat when outside,
even if not in an advisory. Otherwise, lows will be mild in the
upper 60s to lower 70s tonight.

Highs Friday will also be quite hot in the middle to upper 90s
(higher temperatures toward the MO/KS and MO/AR borders). These
will produce Heat Index values up to just below 105 F, however,
cloud cover from overnight convection is still uncertain, and
therefore a Heat Advisory will not be issued yet. But be aware
again, that temperatures will be hot and humid along our state
borders.

40-70% chance of thunderstorms Friday evening and night:

The cold front forcing storms tonight will stall somewhere
across the area Friday into Saturday. The current WPC forecast
has it sitting along the I-44 corridor. NW'ly flow aloft will be
in place as well. The boundary along with subtle shortwave
energy aloft will be the focus for additional showers and
thunderstorms Friday evening into the overnight hours. With
SBCAPE at 1000-2000 J/kg during the afternoon/evening, scattered
thunderstorm development is possible, but the main focus is
overnight. After 8-10 PM, the right entrance region of a 300 mb
jet streak, nose of a 25-30 kt low-level jet overtop the surface
boundary, 7-8 C/km mid-level lapse rates, and 1000-1500 J/kg of
MUCAPE will support numerous thunderstorms during the overnight
hours across SE KS and extreme SW MO. With these parameters,
isolated instances of 60 mph wind gusts and hail up to the size
of quarters are possible (5% SPC risk). Additionally, shear
vectors and the mean wind will be parallel to the surface
boundary which could promote training of storms, introducing a
marginal flash flooding threat as well.

Lows will be in the middle to upper 60s Friday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

With the pattern of an amplified ridge to the west and an
amplified trough to the east persisting into the long term,
NW'ly flow will dominate and a NNW-SSE quasi-stationary boundary
will set up to our west. This pattern could bring chances for
more nocturnal showers and thunderstorms with any source of lift
that occurs, whether that be a shortwave rounding the ridge or a
low-level jet overlapping the stationary boundary. These chances
would be highly mesoscale, so long range global models will not
capture precipitation chances well. With that being said, there
are 15-25% chances for showers and thunderstorms Saturday night,
Sunday night, and Tuesday night. Do not be surprised if these
chances increase as medium/short range models start to come into
play.

Other than chances for nocturnal rainfall, the weather will be
quite seasonable and calm in the long term. Highs will be in the
80s (lower 80s toward central MO) with lows in the mid-50s
(eastern Ozarks) to mid-60s (MO/KS border).

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri Aug 16 2024

Isolated thunderstorms will continue to move near or over KSGF
and perhaps KBBG for the next couple of hours. Otherwise, light
winds and VFR conditions are expected until potential for
additional thunderstorms in the last few hours of the TAF period
this late Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Titus
Hazardous weather outlook, Aug 15, 8:37 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
837 PM CDT Thu Aug 15 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
837 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will continue to develop and move southeast mainly
along and southeast of Interstate 44 the rest of this evening into
tonight ending from northwest to southeast overnight.

A risk for strong to severe storms will continue the next few
hours then the risk will decrease into the overnight hours. A few
strong storms will still be possible across portions of far south
central Missouri tonight. The main risks will be hail to the size
of quarters, damaging winds gusts to 60 mph, and locally heavy
rainfall which could lead to a localized flooding where multiple
storms can track over the same locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Index values may reach 95 to 105 Friday.

There is a 40 to 70 percent chance of thunderstorms Friday
afternoon into early Saturday. Some of these storms may be strong
to severe. The best coverage will be in extreme southeast Kansas
and extreme southwest Missouri during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this evening for far southern
  Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Aug 15, 7:47 PM CDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
747 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Hail             3 N Roby                37.56N 92.14W
08/15/2024  E0.88 Inch       Texas              MO   Trained Spotter

&&

EW
Local storm report, Aug 15, 8:23 PM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
823 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Gst     Iberia                  38.09N 92.29W
08/15/2024  M65 MPH          Miller             MO   Fire Dept/Rescue

            Measured 65 mph winds in Iberia.

&&

EW
Local storm report, Aug 15, 8:39 PM CDT, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
839 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Tstm Wnd Gst     Republic                37.12N 93.47W
08/15/2024  E60 MPH          Greene             MO   Fire Dept/Rescue

            Multiple reports of 60 mph winds were
            reported in the Republic, MO area.

&&

EW
Local storm report, Aug 15, 9:20 PM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
920 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             2 NNW Decaturville      37.94N 92.71W
08/15/2024  M3.25 Inch       Camden             MO   Public

            Picture with ruler of a hail stone which was
            3.25 inches long and 1.5 inches wide.

&&

EW
Local storm report, Aug 15, 9:28 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
928 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     4 NNE Battlefield       37.17N 93.35W
08/15/2024                   Greene             MO   NWS Employee

            12 to 14 inch tree downed.

&&

EW
Local storm report, Aug 15, 9:56 PM CDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
956 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Tstm Wnd Dmg     1 W Republic            37.12N 93.50W
08/15/2024                   Greene             MO   NWS Employee

            Tree downed.

&&

EW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:11 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright49 min
Aug 15, 7:48 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas42 min
Aug 15, 7:52 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright53 min
Aug 15, 7:58 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence47 min
Aug 15, 8:16 PM CDTAreal Flood AdvisorySGFLaclede, Wright81 min
Aug 15, 8:22 PM CDTSevere Thunderstorm WarningSGFTexas, Wright53 min
Aug 15, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster65 min
Aug 15, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Webster, Wright45 min
Aug 15, 9:34 PM CDTSevere Thunderstorm WarningSGFWebster, Wright41 min
Aug 15, 9:37 PM CDTFlash Flood WarningSGFLaclede, Texas, Wright6 hr
Aug 15, 11:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
Aug 16, 1:27 AM CDTAreal Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright15 hr
Aug 16, 2:19 AM CDTFlash Flood Warning Considerable damage threatSGFTexas, Wright6 hr
Aug 16, 10:18 AM CDTAreal Flood WarningSGFDouglas, Ozark6 hr
Aug 16, 2:31 PM CDTRiver Flood WarningSGFShannon5 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.